MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT 5 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT 5 ASPIRATION CATHETER; DXE
Catalog Number CAT5
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the cat5 was punctured approximately 118.0 cm from the hub and an exposed coil wind was visible.The catheter had a kink approximately 17.0 cm from the hub and ovalization approximately 48.0 cm to 50 cm from the hub.Conclusions: evaluation of the returned cat5 revealed a puncture of the catheter shaft on its distal length.The complaint reported a guidewire puncturing the catheter.If the distal length of the catheter were damaged prior to the puncture, it may cause the guidewire to become stuck at this location.Forcefully advancing the guidewire against resistance likely resulted in the puncture of the catheter.The root cause of the guidewire becoming stuck at this location could not be determined.Further evaluation revealed a kink and ovalization damage along the length of the catheter.These damages were likely incidental to the reported failure.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the posterior tibial artery using an indigo system cat5 aspiration catheter (cat5).During the procedure, the physician advanced a non-penumbra guidewire through the cat5 and punctured the distal end of the cat5; therefore, the cat5 was removed.The procedure was completed using a new cat5.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM CAT 5 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8059547
Report Number3005168196-2018-02242
Device Sequence Number2025478
Product Code DXE
UDI-Device Identifier00814548016092
UDI-Public00814548016092
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/16/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2021
Device Catalogue NumberCAT5
Device Lot NumberF83040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2018
Initial Report FDA Received Date11/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005